Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 25, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 2, 2022, 12:56 AM CDT for Marion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 12:56 AM CDT (05:56 UTC)
- Expired
- Aug 2, 2022, 4:23 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
986
WGUS53 KLSX 020556
FFWLSX
ILC121-021200-
/O.NEW.KLSX.FF.W.0025.220802T0556Z-220802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1256 AM CDT Tue Aug 2 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northeastern Marion County in south central Illinois...
* Until 700 AM CDT Tuesday.
* At 1256 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kinmundy, Farina, Omega, Stephen Forbes Station, Iuka, Alma and
Brubaker.
This includes the following highways...
Interstate 57 in Illinois near exit 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3856 8870 3860 8887 3868 8895 3881 8893
3881 8870 3878 8870 3875 8870 3874 8870
3871 8870 3867 8870 3865 8870 3863 8870
3861 8870 3859 8870 3857 8870
FLASH FLOOD...RADAR INDICATED
$$
Britt2 follow-up statements
540
WGUS73 KLSX 020816
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
316 AM CDT Tue Aug 2 2022
ILC121-021200-
/O.CON.KLSX.FF.W.0025.000000T0000Z-220802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
316 AM CDT Tue Aug 2 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING
FOR NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
At 316 AM CDT, Doppler radar indicated between 2 and 4 inches of
rain has fallen from earlier thunderstorms. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Omega, Stephen Forbes Station, Iuka and Brubaker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3863 8888 3870 8891 3876 8886 3878 8870
3871 8870 3863 8870 3858 8870
FLASH FLOOD...RADAR INDICATED
$$
Britt216
WGUS73 KLSX 020923
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
423 AM CDT Tue Aug 2 2022
ILC121-020933-
/O.CAN.KLSX.FF.W.0025.000000T0000Z-220802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
423 AM CDT Tue Aug 2 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MARION COUNTY
IN SOUTH CENTRAL ILLINOIS...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3863 8888 3870 8891 3876 8886 3878 8870
3871 8870 3863 8870 3858 8870
$$
BrittWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:55 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 1, 10:55 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1055 PM CDT Mon Aug 1 2022
.UPDATE...
Issued at 917 PM CDT Mon Aug 1 2022
I have done some refinement on POPs for the remainder of the night
and into the first part of Tuesday morning. A weak quasi-
stationary frontal boundary stretched from southwest IA across
northeast MO through west-central IL into south-central IL at 02z.
There hasn't been much movement in the boundary this evening,
although it's forecast to move northward overnight. Overall the
convergence along this stretch of the boundary is weak. That
seems to be a good part of the reason we can't really get any
sustained convection despite an axis of 3500+ MLCAPE spanning the
frontal zone and weak capping. Across our far eastern CWA we are
getting some westward moving outflow from the storms to our east
and that has resulted in a few short-lived cells across Marion
County IL. I think this boundary will continue to be the focus
the rest of tonight. The severe threat, while not zero, appears
rather low. There would be a better threat of isolated heavy rain
if the aforementioned outflow in south-central IL could enhance
convergence and possibly promote some back-building.
I didn't touch POPs much on Tuesday. Those were a reflection of a
potential remnant convective boundary from tonight and/or diurnal
heating.
Glass
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 252 PM CDT Mon Aug 1 2022
Regional surface analysis drapes a cold front across the far
northern tier of Missouri counties and up through northern Illinois.
Ahead of it along the I-70 corridor, a remnant outflow boundary from
convection this morning is discernible but quite diffuse as
compared to earlier in the day. Dewpoints across the region are
uniformly in the low/mid-70s, with some pooling evident near the
baroclinic zone. The hot and humid conditions in the boundary
layer resulted in MLCAPE around 4000J/kg near the front, with
lower but still impressive values to the south across the CWA.
Aloft, northwest flow across the Mid-Mississippi Valley is
allowing for subtle shortwave impulses to enter the bi-state area.
As low-level lapse rates steepen, it is expected that the weakening
inversion currently in place will erode to some extent. This is
already evident in latest ACARS soundings from KSTL, but recently
MLCIN was observed to be increasing (perhaps a function of height
rises/thermal ridge building). The question of how much the
inversion erodes is still uncertain, and will have impacts on the
extent of CI and longevity of the threat for strong to severe storms
this afternoon and evening. Some CAMs depict an uncapped atmosphere
with robust convection by 22-23Z along the MLCAPE gradient near the
Mississippi River, others only have isolated convection developing
amidst a stronger inversion. Given the strength of the inversion
currently in place and the lack of appreciable upper-level
support, this forecast favors the less-robust solution. However,
if convection can escape the inversion, it will be in a favorable
environment for strong/low-end severe wind damage. The most likely
timeframe for this would be from roughly 22Z-04Z. Again, the
coverage of such storms would be widely-scattered at the worst and
with deep-layer shear values of roughly 30kts, organized long-
lived thunderstorms are unlikely.
Convective activity will likely wane overnight with the loss of
mixed-layer/surface-based instability, though an MCS looks poised to
develop overnight in Iowa on the nose of a strengthening low-level
jet across the Great Plains. While this convection will likely miss
us to the northeast, an outflow boundary that lays across the region
during the morning will serve as a potential focal point for
thunderstorms to redevelop Tuesday afternoon. The predominant threat
will likely be along and south of I-70, but that can change if the
boundary's location shifts. While instability will still be more
than sufficient for thunderstorms to develop, shear will be weaker
than it will be this evening which should preclude severe
thunderstorms in our CWA. The SPC Day 2 Marginal Risk does clip our
southeast counties, but we are opting not to message this given the
uncertain severe potential and very limited spatial extent.
Finally, regarding the ongoing Heat Advisory: heat index values
reached or exceeded 105F for most within the current product mainly
due to higher humidity. The trick for Tuesday will be how much cloud
cover and convection will occur, which will impact temperatures and
may preclude us from reaching dangerous heat and humidity tomorrow.
However, there is not enough evidence to suggest canceling the
Heat Advisory, especially in the face of higher probabilities of
seeing dangerous heat and humidity Wednesday.
MRB
.LONG TERM... (Wednesday through Next Monday)
Issued at 252 PM CDT Mon Aug 1 2022
Attention in the extended forecast surrounds the dangerous heat and
humidity likely on Wednesday, though there is some lingering
potential that convective activity will act to limit temperatures
during the day on Wednesday. Rain appears likely along a cold front
late Wednesday through Thursday, which will usher in a break in the
heat to end the work week. Temperatures are on the rise for the
weekend, but there is some question into how hot we get.
Cluster analysis of the ensemble guidance members shows uniform
agreement on an amplified low-level thermal ridge impinging on the
Mid-Mississippi Valley on Wednesday, particularly across western and
central Missouri. However, it also shows a more muted upper-level
ridge with shortwaves propagating around the feature. Those impulses
may act to stimulate some convection ahead of an advancing cold
front during the day on Wednesday, but looking at ensemble QPF
probabilities and the synoptic pattern it appears that most
precipitation will be tied closer to the front itself. Nevertheless,
any cloud cover from precipitation ongoing north of the region may
act to keep temperatures in the mid-90s as opposed to the upper 90s.
Even a more conservative forecast for temperatures, coupled with dew
points forecast to exceed the mid-70s, would bring heat index values
over 105F. As such, the going Heat Advisory that is set to expire
Wednesday evening appears on track.
Widespread rain is still forecast to impact the region later
Wednesday into Thursday. Ensemble and deterministic guidance shows a
trough drop south through the Ohio River Valley, with the resultant
PVA being sufficient to force precipitation along a surface cold
front. NAEFS precipitable water values fall within the 97th
climatological percentile, indicating a notable amount of moisture
available to the forcing. However, the precipitation should be
fairly progressive given Corfidi vectors perpendicular to the
forcing. While there is some indication in the ensemble guidance of
upwards of 1.50in of rain over a 6-hour period. Even so, the
progressive nature of the storms will likely keep flooding concerns
minimal.
The front that drops across the region will suppress temperatures
notably (mid/upper 80s for highs across most of the area) Thursday
and Friday, but the humidity will stay elevated and keep conditions
rather uncomfortable but not dangerous. By the weekend, the ridge
across the western CONUS builds back into the center of the nation.
However, subtle differences in the strength and location of the
ridge are evident in the cluster analyses that bring some
uncertainty to how hot we will get. Like this week, the hottest
temperatures appear more likely across the northern Great Plains and
Upper Mississippi Valley where a more intense low-level thermal
ridge is forecast. For us, if a less-amplified ridge ends up
developing, our 850mb temperatures (and thus surface temperatures)
will be slightly closer to normal (low 90s). If a stronger, more
amplified ridge develops we could see temperatures 5-10F above
normal. The heat may break to start the next work week, but stark
differences in the upper-level flow pattern are evident in the
guidance that leaves the door open for the hot weather to persist.
MRB
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1051 PM CDT Mon Aug 1 2022
A weak front remains draped across northeast MO and west central
and south central IL. I still think if we see storms overnight
then they should be focused in the vicinity of the boundary. The
only terminal then that could be impacted would be KUIN. However
confidence is low on the coverage or even occurence of any storms.
With this in mind I have kept the new KUIN TAF free of any
mention of SHRA or TSRA. Elsewhere predominately VFR flight
conditions are expected through the forecast period.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT Wednesday for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 1, 9:34 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 934 PM CDT Mon Aug 1 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-030245- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 934 PM CDT Mon Aug 1 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms across parts of northeast Missouri and west-central and south-central Illinois tonight. An isolated strong to severe storm is possible this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue to produce heat index values around 105 degrees on Tuesday and Wednesday afternoon for parts of the area. A Heat Advisory remains in effect both days. Thunderstorms continue to be possible on Tuesday afternoon, and again Wednesday afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:38 AM CDT | Flash Flood Warning | LSX | Fayette | 80 min |
| Aug 2, 9:58 AM CDT | Areal Flood Warning | LSX | Fayette | 92 min |
| Aug 2, 11:26 AM CDT | Areal Flood Warning | LSX | Fayette | 3 hr |
| Aug 2, 3:00 PM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 28 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.